Texas, 2005

Heat in Texas, September 21 to 28, 2005

September 21 to 28, 2005 · NWS HGX · 4 events in 4 counties and zones

4 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
49
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 21, 11:36 AM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 21, 11:36 AM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1236 PM CDT WED SEP 21 2005

.DISCUSSION...
HURRICANE RITA REMAINS THE TOP NEWS OF THE DAY. MODEL REMAIN FAIRLY
CONSISTENT WITH ITS TRACK TOWARD THE MID/UPPER TX COAST AND AS SUCH
THE OFFICIAL FORECAST TRACK HAS NOT CHANGED MUCH. IN THE MEANTIME..
HOT/DUSTY CONDITIONS TO PREVAIL UNDER THE INFLUENCE OF THE PERSIST-
ENT RIDGING ALOFT. WILL KEEP WITH THE CURRENT PROGS OF NEAR RECORD/
RECORD MAX TEMPS THIS AFTN. 41
&&

FOR MORE DETAILED LOCAL INFORMATION ON HURRICANE RITA AND ASSOCIATED
HAZARDS - REFER TO THESE NWS HOUSTON/GALVESTON PRODUCTS:

HURRICANE LOCAL STATEMENT - PIL:  SATHLSHGX
COASTAL FLOOD WATCH - PIL:  SATCFWHGX
PUBLIC INFORMATION STATEMENT - PIL:  SATPNSHGX

THESE PRODUCTS ARE ACCESSIBLE FROM THE HOUSTON/GALVESTON NATIONAL
WEATHER SERVICE WEB SITE AT WWW.SRH.NOAA.GOV/HGX.

&&

.MARINE...NO CHANGES OTHER THAN TO TWEAK UP THE SEAS THURSDAY AND
THURSDAY NIGHT AS RITA SHOULD BE A 4 OR 5 IN THE OFFSHORE GULF
GENERATING SOME VERY LARGE SWELLS. 45

&&
.AVIATION...VFR. A FEW CU POSSIBLE THIS AFTERNOON BUT MAINLY JUST A
WIND FORECAST. NORTHEASTERLY FLOW OF 5-12 KNOTS SHOULD BUCKLE A
LITTLE THIS AFTERNOON AS SEABREEZE CIRCULATION DEVELOPS BUT MAKES
LITTLE HEADWAY INLAND. NORTHEAST WINDS AGAIN THURSDAY MORNING
STARTING OUT AT 5 TO 10 KNOTS AND PICKING UP TO AROUND 10 KNOTS BY
17Z. RITAS FEEDER BANDS STILL OVER THE COASTAL WATERS WITH CIRRUS
CANOPY EXPANDING ACROSS THE SOUTHERN TERMINALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)     100  73  98  74  93 /   0   0  10  10  30
HOUSTON (IAH)              97  73  96  76  90 /   0   0  10  20  50
GALVESTON (GLS)            94  82  93  82  87 /   0   0  10  30  70

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 21, 6:00 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT WED SEP 21 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-221200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
700 AM CDT WED SEP 21 2005

...COASTAL FLOOD WATCH ISSUED FOR THE UPPER TEXAS COAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HURRICANE RITA IS FORECAST TO MAKE LANDFALL ALONG THE MIDDLE TEXAS
COAST BETWEEN FRIDAY EVENING AND SATURDAY MORNING. BASED ON THE
FORECAST TRACK...TROPICAL STORM CONDITIONS COULD IMPACT THE MID AND
UPPER TEXAS COAST BEGINNING FRIDAY AFTERNOON. HURRICANE FORCE WINDS
WILL IMPACT PORTIONS OF THE MIDDLE AND UPPER TEXAS COAST...AND SOME
PARTS OF SOUTHEAST TEXAS FRIDAY NIGHT AND SATURDAY MORNING.

THE FORECAST TRACK OF RITA FAVORS THE LIKELIHOOD OF WIDESPREAD HEAVY
RAINFALL...DAMAGING WINDS...AND ISOLATED TORNADOES ACROSS MUCH
OF SOUTHEAST TEXAS FRIDAY NIGHT AND SATURDAY AS THE STORM MAKES
LANDFALL. WIDESPREAD DOWNED TREES ARE EXPECTED EXTENDING WELL INLAND
FROM THE COAST. A SIGNIFICANT STORM SURGE IMPACT WILL OCCUR ALONG THE
UPPER TEXAS COAST AND BAYS EVEN AT A GREAT DISTANCE FROM WHERE THE
CENTER MAKES LANDFALL.

PERSONS ACROSS SOUTHEAST TEXAS ARE URGED TO MONITOR THE LATEST
ADVISORIES FROM THE NATIONAL HURRICANE CENTER ON TROPICAL STORM
RITA...AND THE LATEST STATEMENTS AND FORECASTS FROM THE NATIONAL
WEATHER SERVICE.

A COASTAL FLOOD WATCH HAS BEEN ISSUED FOR THE UPPER TEXAS COAST. FOR
SPECIFIC INFORMATION ON THE TIDES...PLEASE REFER TO THE COASTAL FLOOD
WATCH (SATCFWHGX).

FOR MORE SPECIFIC LOCAL HAZARD INFORMATION RELATED TO HURRICANE
RITA...PLEASE REFER TO THESE LOCAL NWS HOUSTON/GALVESTON PRODUCTS:

HURRICANE LOCAL STATEMENT - PIL: SATHLSHGX - WMO HEADER: WTUS84
COASTAL FLOOD WATCH - PIL: SATCFWHGX - WMO HEADER: WHUS44
PUBLIC INFORMATION STATEMENT - PIL: SATPNSHGX - WMO HEADER: NOUS44

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Harris

When
September 21, 3:00 PM CST to September 28, 3:00 PM CST
Where
Harris forecast zone
Deaths
34 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

Deaths were all associated with the evacuation for Hurricane Rita, both before and after Rita's arrival. Rita made landfall just east of the Texas/Louisiana border early Saturday morning, September 24th.

Heat, Chambers

When
September 22, 3:00 PM CST
Where
Chambers forecast zone
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
29.708, -94.671 (the zone’s center; the record gives no point)

Deaths were all associated with the evacuation for Hurricane Rita, both before and after Rita's arrival. Rita made landfall just east of the Texas/Louisiana border early Saturday morning, September 24th.

Heat, Houston

When
September 22, 3:00 PM CST
Where
Houston forecast zone
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
31.318, -95.423 (the zone’s center; the record gives no point)

Deaths were all associated with the evacuation for Hurricane Rita, both before and after Rita's arrival. Rita made landfall just east of the Texas/Louisiana border early Saturday morning, September 24th.

Heat, Montgomery

When
September 22, 3:00 PM CST to September 26, 3:00 PM CST
Where
Montgomery forecast zone
Deaths
13 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
30.300, -95.503 (the zone’s center; the record gives no point)

Deaths were all associated with the evacuation for Hurricane Rita, both before and after Rita's arrival. Rita made landfall just east of the Texas/Louisiana border early Saturday morning, September 24th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Harris2005-09-2217FemaleVehicle/Towed TrailerDirect
Heat, Harris2005-09-2275FemaleOtherDirect
Heat, Harris2005-09-2183MaleVehicle/Towed TrailerDirect
Heat, Harris2005-09-2191FemaleOtherDirect
Heat, Harris2005-09-2358FemaleOutside/Open AreasDirect
Heat, Harris2005-09-231MaleOtherDirect
Heat, Harris2005-09-2351MaleVehicle/Towed TrailerDirect
Heat, Harris2005-09-2372FemaleVehicle/Towed TrailerDirect
Heat, Harris2005-09-2550FemalePermanent HomeDirect
Heat, Harris2005-09-2563MalePermanent HomeDirect
Heat, Harris2005-09-2271FemaleOtherDirect
Heat, Harris2005-09-2629FemaleOtherDirect
Heat, Harris2005-09-2330FemaleVehicle/Towed TrailerDirect
Heat, Harris2005-09-2765MaleVehicle/Towed TrailerDirect
Heat, Harris2005-09-2772FemaleVehicle/Towed TrailerDirect
Heat, Harris2005-09-2866MaleOtherDirect
Heat, Harris2005-09-2258MaleOtherDirect
Heat, Harris2005-09-2267FemaleVehicle/Towed TrailerDirect
Heat, Harris2005-09-2269FemaleVehicle/Towed TrailerDirect
Heat, Harris2005-09-2283FemaleVehicle/Towed TrailerDirect
Heat, Harris2005-09-2224MaleVehicle/Towed TrailerDirect
Heat, Harris2005-09-2243FemaleVehicle/Towed TrailerDirect
Heat, Harris2005-09-2492FemalePermanent HomeDirect
Heat, Harris2005-09-2479FemaleOtherDirect
Heat, Harris2005-09-2471MalePermanent HomeDirect
Heat, Harris2005-09-2590MaleOtherDirect
Heat, Harris2005-09-2586FemaleOtherDirect
Heat, Harris2005-09-2585MaleVehicle/Towed TrailerDirect
Heat, Harris2005-09-2683MaleVehicle/Towed TrailerDirect
Heat, Harris2005-09-2692MaleVehicle/Towed TrailerDirect
Heat, Harris2005-09-2127FemaleOutside/Open AreasDirect
Heat, Harris2005-09-2191FemaleOtherDirect
Heat, Harris2005-09-2480MaleVehicle/Towed TrailerDirect
Heat, Harris2005-09-2273FemaleVehicle/Towed TrailerDirect
Heat, Chambers2005-09-22Outside/Open AreasDirect
Heat, Houston2005-09-22Outside/Open AreasDirect
Heat, Montgomery2005-09-2268FemaleVehicle/Towed TrailerDirect
Heat, Montgomery2005-09-2253MaleVehicle/Towed TrailerDirect
Heat, Montgomery2005-09-2471MaleOtherDirect
Heat, Montgomery2005-09-2281MaleOtherDirect
Heat, Montgomery2005-09-2280FemaleOutside/Open AreasDirect
Heat, Montgomery2005-09-2676FemalePermanent HomeDirect
Heat, Montgomery2005-09-2644MalePermanent HomeDirect
Heat, Montgomery2005-09-2643FemalePermanent HomeDirect
Heat, Montgomery2005-09-2262FemaleVehicle/Towed TrailerDirect
Heat, Montgomery2005-09-2259FemaleOtherDirect
Heat, Montgomery2005-09-2329MaleOtherDirect
Heat, Montgomery2005-09-2676FemaleOtherDirect
Heat, Montgomery2005-09-2393FemaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478489, 5478490, 5478491, 5478551.